Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 381, NWS Tallahassee, FL

July 30, 2015Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 30, 2015, 6:06 PM EDT for Decatur County, Grady County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2015, 6:06 PM EDT (22:06 UTC)
Expired
Jul 30, 2015, 6:45 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS52 KTAE 302206
SVRTAE
GAC087-131-302245-
/O.NEW.KTAE.SV.W.0381.150730T2206Z-150730T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DECATUR COUNTY IN SOUTHWESTERN GEORGIA...
  WESTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 645 PM EDT

* AT 606 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR WHIGHAM...OR 7 MILES NORTHWEST OF
  CAIRO...AND MOVING WEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAIRO...BAINBRIDGE...WHIGHAM...WEST BAINBRIDGE...CLIMAX...MOUNT
  PLEASANT...PRINCES STILL...HARRELLS STILL...LYNN...RENO...PEOPLES
  STILL...STEINHAM STORE...CAPEL AND NICKLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3097 8416 3075 8423 3086 8466 3108 8458
TIME...MOT...LOC 2206Z 103DEG 17KT 3093 8432 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:26 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 3:26 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT THU JUL 30 2015

.Near Term [Through Tonight]...

Convective development through 1830Z has closely mirrored the
forecasts of most of the convection-allowing models. Thus far,
storms have been focused on the Florida Big Bend sea breeze, and are
slowly propagating further inland, while isolated storms have been
observed elsewhere. The convective coverage should continue to
increase across the area as the afternoon progresses, with storms
likely to linger until the mid-to-late evening. Likely PoPs (60-70%)
have been maintained in all areas. With very high precipitable water
values (up to 2.4" near Gulf County on SPC mesoanalysis) and high
freeing levels, heavy rain rates in storms and locally heavy
rainfall appear likely this afternoon. A few storms could produce
strong-severe wind gusts, but the severe weather threat should
remain somewhat isolated.

Temperature trends today have also been close to expectations now
that the denser cloud cover from this morning has scattered out. A
few locations may see heat index readings reach around 110 degrees,
but most areas should top out in the in the 105-108 range. Lows
tonight look to be in the mid-70s.

.Short Term [Friday Through Saturday Night]...

Friday begins with an upper ridge exiting the Southeast to the
west, and a broad trough covering the northern third of the
country, but also dipping down the eastern CONUS just short of the
Southeast. At the surface, a frontal boundary will be draped
northeast to southwest from the NC coast to the LA coast,
essentially bisecting the Southeast. Out ahead of the front
remains the broad surface low/trough that has been aiding in
convective development over the past few days. These features will
move very little through Saturday night.

PoPs will remain higher than typical for this time of year with
the two primary focus areas being the front (NW half of the area)
and the broad low pressure (SE half of the area). High PWATs
between 2-2.25" and deep warm cloud layers (12-15 kft) each day
would suggest the potential for heavy rain. In addition, although
there are small differences in the steering flow between models,
it is probable that steering flow may run parallel to each of the
forcing mechanisms making training and isolated urban flooding a
concern. The threat for severe weather remains low, with only
an isolated damaging wind potential likely attributed to water
loaded downdrafts.

Highs will still be able to reach at least the lower 90s, and
possibly middle 90s in a very moist boundary layer. Thus, heat
advisory conditions are not out of the question tomorrow, but for
now heat indices appear to top out just below criteria. Slightly
cooler temps on Saturday will likely preclude heat advisory
conditions.

.Long Term [Sunday Through Thursday]...

The wet pattern will continue through the extending with the
persistent surface trough entrenched across the Southeast. PoPs
will remain above normal, with near to slightly below normal
afternoon highs.

&&

.Aviation...
[Through 18Z Friday]

Scattered to numerous thunderstorms are expected to affect the
region this afternoon and early this evening. Any of the terminals
could be affected by storms, which could bring brief gusty winds
and IFR visibilities in heavier downpours. Otherwise, primarily
VFR conditions are expected overall, although some brief MVFR
ceilings could occur early this afternoon. There is a chance for
some patchy fog overnight, but confidence is not sufficiently high
to put that in the TAFs yet.

&&

.Marine...

Southwest winds will become more westerly late in the weekend,
with high rain chances both day and night over the next several
days. On and off cautionary level winds will be possible east of
Apalachicola beginning Friday and lasting through early next week.

&&

.Fire Weather...

No red flag conditions are forecast for the next week with hot and
humid summertime conditions in place.

&&

.Hydrology...

Five day estimated rain totals indicate that 3 to 4 inches is
likely along the coast, especially in the southeastern Big Bend.
Elsewhere, 1.5 to 2.5 inches is likely. Area rivers are still
below action stage. With the heaviest rainfall expected near the
coast, river flooding is not expected; though isolated urban
flooding maybe possible in training or stationary storms.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  92  76  92  75 /  40  60  50  60  40
Panama City   79  89  78  88  78 /  40  60  50  50  40
Dothan        75  94  74  93  74 /  40  60  50  50  30
Albany        75  95  75  93  74 /  40  60  40  60  40
Valdosta      74  93  75  92  75 /  30  60  30  60  40
Cross City    75  90  75  89  76 /  30  60  60  60  60
Apalachicola  79  90  78  88  77 /  40  60  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...LAMERS
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...LAMERS
MARINE...HARRIGAN
FIRE WEATHER...MOORE
HYDROLOGY...MCDERMOTT/HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:10 PM EDTAreal Flood WarningTAEDecatur3 hr
Jul 30, 6:26 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Randolph, Terrell49 min
Jul 30, 6:44 PM EDTSevere Thunderstorm WarningTAEDecatur46 min
Jul 30, 7:32 PM EDTSevere Thunderstorm WarningTAEEarly23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.